Alert archive / South Dakota / High Wind Warnings in 2022
High Wind Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Nov 1, 2022, 1:54 PM MDT for Campbell County, Crook County, Weston County, Wyoming; 4 counties in South Dakota. It took effect at Nov 2, 2022, 12:00 AM MDT. It was in force for 15 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 1, 2022, 1:54 PM MDT (19:54 UTC)
- In effect from
- Nov 2, 2022, 12:00 AM MDT
- Expired
- Nov 2, 2022, 3:00 PM MDT
- In force
- 15 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Campbell County, WY, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 92 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 2, 12:10 AM MDT | HIGH SUST WINDS 41 | 7 Nw Rockypoint, WY | |
| Nov 2, 1:45 AM MDT | NON-TSTM WND GST 52 | 10 Sw Dwtn Gillette, WY | |
| Nov 2, 2:01 AM MDT | NON-TSTM WND GST 53 | 10 Sw Dwtn Gillette, WY | |
| Nov 2, 2:51 AM MDT | NON-TSTM WND GST 52 | 1 Ne Echeta, WY | |
| Nov 2, 10:52 AM MDT | NON-TSTM WND GST 52 | 5 Sw Beulah, WY | |
| Nov 2, 10:59 AM MDT | NON-TSTM WND GST 51 | 7 Nw Rockypoint, WY | |
| Nov 2, 11:09 AM MDT | HIGH SUST WINDS 44 | 7 Nw Rockypoint, WY | |
| Nov 2, 11:26 AM MDT | NON-TSTM WND GST 53 | Beulah, WY | |
| Nov 2, 11:37 AM MDT | HIGH SUST WINDS 41 | 1 Ene Mud Butte, SD | |
| Nov 2, 11:37 AM MDT | NON-TSTM WND GST 51 | 1 Ene Mud Butte, SD | |
| Nov 2, 11:39 AM MDT | NON-TSTM WND GST 54 | 7 Nw Rockypoint, WY | |
| Nov 2, 11:57 AM MDT | NON-TSTM WND GST 52 | 1 Ene Mud Butte, SD | |
| Nov 2, 12:56 PM MDT | HIGH SUST WINDS 40 | Beulah, WY | |
| Nov 2, 12:56 PM MDT | NON-TSTM WND GST 56 | Beulah, WY | |
| Nov 2, 1:02 PM MDT | HIGH SUST WINDS 42 | Beulah, WY | |
| Nov 2, 1:04 PM MDT | HIGH SUST WINDS 46 | 7 Nw Rockypoint, WY | |
| Nov 2, 1:04 PM MDT | NON-TSTM WND GST 56 | 7 Nw Rockypoint, WY | |
| Nov 2, 1:08 PM MDT | NON-TSTM WND GST 53 | 6 W Rochford, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2880 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973 WWUS73 KUNR 011954 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 154 PM MDT Tue Nov 1 2022 WYZ054>056-021100- /O.UPG.KUNR.HW.A.0008.221102T0600Z-221103T0000Z/ /O.NEW.KUNR.HW.W.0021.221102T0600Z-221103T0000Z/ Northern Campbell-Southern Campbell-Western Crook- Including the cities of Gillette, Wright, Moorcroft, and Hulett 154 PM MDT Tue Nov 1 2022 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Northern Campbell County, Southern Campbell County and Western Crook County. * WHEN...From midnight tonight to 6 PM MDT Wednesday. * IMPACTS...The high winds may blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$ WYZ057-071-021100- /O.UPG.KUNR.HW.A.0008.221102T0600Z-221103T0000Z/ /O.NEW.KUNR.HW.W.0021.221102T1000Z-221102T1800Z/ Wyoming Black Hills-Northeastern Crook- Including the cities of Sundance, Aladdin, Beulah, Four Corners, and Colony 154 PM MDT Tue Nov 1 2022 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO NOON MDT WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...The Wyoming Black Hills and Northeastern Crook County. * WHEN...From 4 AM to noon MDT Wednesday. * IMPACTS...The high winds may blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$ SDZ012-024-025-021100- /O.NEW.KUNR.HW.W.0021.221102T1000Z-221102T1800Z/ Butte-Northern Black Hills-Northern Foot Hills- Including the cities of Belle Fourche, Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, Nemo, Spearfish, and Whitewood 154 PM MDT Tue Nov 1 2022 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO NOON MDT WEDNESDAY... * WHAT...Southwest winds 20 to 40 mph with gusts up to 60 mph expected along the north and northeast slopes of the northern Black Hills. * WHERE...Butte County, the Northern Black Hills and the Northern Foot Hills. * WHEN...From 4 AM to noon MDT Wednesday. * IMPACTS...The high winds may blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$
3 follow-up statements
476 WWUS73 KUNR 020725 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 125 AM MDT Wed Nov 2 2022 SDZ012-025-020830- /O.CAN.KUNR.HW.W.0021.221102T1000Z-221102T1800Z/ Butte-Northern Foot Hills- Including the cities of Belle Fourche, Spearfish, and Whitewood 125 AM MDT Wed Nov 2 2022 ...HIGH WIND WARNING IS CANCELLED... Although it will be breezy today, high wind warning level winds are no longer expected today. $$ WYZ054>056-022100- /O.EXT.KUNR.HW.W.0021.000000T0000Z-221102T2100Z/ Northern Campbell-Southern Campbell-Western Crook- Including the cities of Gillette, Wright, Moorcroft, and Hulett 125 AM MDT Wed Nov 2 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Northern Campbell County, Southern Campbell County and Western Crook County. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...The high winds may damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$ SDZ024-WYZ057-071-022100- /O.EXT.KUNR.HW.W.0021.221102T1000Z-221102T2100Z/ Northern Black Hills-Wyoming Black Hills-Northeastern Crook- Including the cities of Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, Nemo, Sundance, Aladdin, Beulah, Four Corners, and Colony 125 AM MDT Wed Nov 2 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...In South Dakota, the Northern Black Hills. In Wyoming, the Wyoming Black Hills and Northeastern Crook County. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...The high winds may blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$
394 WWUS73 KUNR 021106 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 506 AM MDT Wed Nov 2 2022 WYZ054>056-022100- /O.CON.KUNR.HW.W.0021.000000T0000Z-221102T2100Z/ Northern Campbell-Southern Campbell-Western Crook- Including the cities of Gillette, Wright, Moorcroft, and Hulett 506 AM MDT Wed Nov 2 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Northern Campbell County, Southern Campbell County and Western Crook County. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...The high winds may damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$ SDZ024-WYZ057-071-022100- /O.CON.KUNR.HW.W.0021.000000T0000Z-221102T2100Z/ Northern Black Hills-Wyoming Black Hills-Northeastern Crook- Including the cities of Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, Nemo, Sundance, Aladdin, Beulah, Four Corners, and Colony 506 AM MDT Wed Nov 2 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph. * WHERE...In South Dakota, the Northern Black Hills. In Wyoming, the Wyoming Black Hills and Northeastern Crook County. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...The high winds may blow down large trees and damage roofs, small outbuildings, and signs. Power outages are possible. Travel could be difficult, especially for high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons outdoors should watch for flying or falling objects that may injure you. If you are driving, be prepared for sudden wind gusts that can cause you to lose control of your vehicle, especially on open stretches, or as you approach the crest of hills. Also be alert for debris or dust blowing across the road. && $$ SDZ025-022100- /O.NEW.KUNR.WI.Y.0050.221102T1106Z-221102T2100Z/ Northern Foot Hills- Including the cities of Spearfish and Whitewood 506 AM MDT Wed Nov 2 2022 ...WIND ADVISORY IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph. * WHERE...The Northern Foot Hills. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
985 WWUS73 KUNR 022052 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 252 PM MDT Wed Nov 2 2022 WYZ054>056-022200- /O.EXP.KUNR.HW.W.0021.000000T0000Z-221102T2100Z/ Northern Campbell-Southern Campbell-Western Crook- Including the cities of Gillette, Wright, Moorcroft, and Hulett 252 PM MDT Wed Nov 2 2022 ...HIGH WIND WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON... Strong, gusty southwest winds will slowly subside this afternoon. $$ SDZ024-WYZ057-071-022200- /O.EXP.KUNR.HW.W.0021.000000T0000Z-221102T2100Z/ Northern Black Hills-Wyoming Black Hills-Northeastern Crook- Including the cities of Lead, Deadwood, Brownsville, Cheyenne Crossing, Galena, Nemo, Sundance, Aladdin, Beulah, Four Corners, and Colony 252 PM MDT Wed Nov 2 2022 ...HIGH WIND WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON... Strong, gusty southwest winds will slowly subside this afternoon. $$ SDZ025-022200- /O.EXP.KUNR.WI.Y.0050.000000T0000Z-221102T2100Z/ Northern Foot Hills- Including the cities of Spearfish and Whitewood 252 PM MDT Wed Nov 2 2022 ...WIND ADVISORY WILL EXPIRE AT 3 PM MDT THIS AFTERNOON... Strong, gusty southwest winds will slowly subside this afternoon. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Nov 1, 11:40 AM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Nov 1, 11:40 AM MDT, 2 hours 14 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1140 AM MDT Tue Nov 1 2022
.DISCUSSION...(Today Through Monday)
Issued at 159 AM MDT Tue Nov 1 2022
Deep/digging western CONUS upper trough will support mild and
increasingly windy weather the next two days, along with a much
colder end to the work week with chances for snow Thur. Lee-side
troughing ongoing with a sfc low on track to develop over the
Plains the next couple days as the western CONUS trough shifts
east. This will allow for warm SW flow over the region though
tomorrow, supporting very mild temps with highs in the 60s-70s,
even a few 80s over scentral SD. Expect bouts of cirrus over the
region today as high level Pac moisture interacts with standing
mountain waves. Thicker cirrus would certainly affect temps in
some locations, however, increasing flow should sustain mixing
keeping forecast temps mostly on track. Winds will sig increase
tonight as a LLJ spreads over NE WY and across the northern Black
Hills. Given Bufr and model progs of 50+ knots just off the sfc,
felt it prudent to issue a high wind watch given increasing
concern for 60+ mph winds gust there. Not confident on whether
true downslope winds will develop over the northern Black Hills
foothills tonight given lack of a decent pressure couplet. Will
let the next shift assess. Upper trough will then begin to shift
east Wed, as well as the associated sfc low, forcing a cold front
through the region Wed evening. The strongest SW winds are
expected Wed morning into the early afternoon, with the strongest
pressure falls. Sfc front will being to shift into the region Wed
evening with winds shifting NW. Winds look breezy Wed night into
Thur given CAA and pressure rises, with adv levels possible in the
lee of the BH if a stronger pressure rise couplet comes to
fruition, which has been the trend of late. The upper trough will
split with the northern stream portion quickly progressing through
the Northern Plains. Strong CAA expected with this system, which
will allow for mainly snow chances as the main upper impulse
advects through the region Thur. A few inches of accums will be
possible on the NE WY plains and BH. Models continue the trend of
shifting the strongest forcing SW of the FA, with potentially
better chances for light accums now over the central and southern
BH as LL winds turn more NNE. After a cool Thur and Fri, WAA will
spread back over the region Sat as Pac downslope air moves into
the region per shortwave ridging. The next upper trough then moves
into the region later Sat into Sunday, bringing more chances for
rain/snow. Growing support for a sig pattern change next week with
winter like temps possibly arriving early in the week, as a
massive upper level ridge builds into Alaska, dislodging a chunk
of arctic air. This would support an unsettled pattern as well, as
the main storm track sets up just south of the FA.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1135 AM MDT Tue Nov 1 2022
VFR conditions are expected through the period. Breezy south to
southwest winds will continue across much of northeastern WY and
western SD. Even stronger winds are expected tonight across
northeast Wyoming through the higher elevations of the Black
Hills, with gusts to 45kt or higher. There is a wind shear threat
tonight into Wednesday morning across western South Dakota. Low
level mixing after sunrise on Wednesday will then bring those
gusty southwest winds down to the surface by mid to late morning.
&&
.FIRE WEATHER...
Issued At 159 AM MDT Tue Nov 1 2022
Increasing southwest winds ahead of a developing low pressure
system, coupled with very dry air and warm temperatures, will
support critical fire weather conditions over northeast WY and
much of western SD this afternoon through Wednesday evening. Min
RH of 10 to 15 percent are expected both days, possibly lower in
some areas where stronger heating results. The strongest winds are
expected over northeast WY into far western SD, where gusts over
55 mph will be possible, especially Wednesday. Poor RH recovery is
forecast Tuesday night. A cold front will move through the region
Wednesday evening with increasing chances for mainly snow late
into Thursday. A couple inches of snow accumulation over northeast
WY and parts of the Black Hills are likely. Much cooler and
unsettled weather is expected into next early next week.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 9 PM MDT Wednesday for SDZ319>335.
WY...Red Flag Warning until 9 PM MDT Wednesday for WYZ314>318.
High Wind Watch from late tonight through Wednesday afternoon
for WYZ054>057-071.
&&
DISCUSSION...JC
AVIATION...13
FIRE WEATHER...JCHazardous weather outlook, Nov 1, 4:48 AM MDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 448 AM MDT Tue Nov 1 2022 SDZ002-012>014-025>027-029>032-041>044-046-047-049-072>074-WYZ071- 021300- Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Southern Foot Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northeastern Crook- 448 AM MDT Tue Nov 1 2022 /548 AM CDT Tue Nov 1 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected today given above normal temperatures, dry weather, and strong south to southwest winds. See the associated RFWUNR product for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Critical fire weather conditions will continue through tomorrow evening. See the associated RFWUNR product for more information. A cold front will bring much cooler temperatures and precipitation chances tomorrow night through Thursday. Light snow accumulations are probable in some areas. Strong northwest winds will be possible in some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-WYZ054>058-021300- Northern Black Hills-Central Black Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- 448 AM MDT Tue Nov 1 2022 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Critical fire weather conditions are expected today given above normal temperatures, dry weather, and strong south to southwest winds. See the associated RFWUNR product for more information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Critical fire weather conditions will continue through tomorrow evening. See the associated RFWUNR product for more information. A cold front will bring much cooler temperatures and precipitation chances tomorrow night through Thursday. Light snow accumulations are probable, with accumulations of several inches possible. Strong northwest winds will be possible in some locations. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-021300- Harding- 448 AM MDT Tue Nov 1 2022 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Elevated to near-critical fire weather conditions are expected today given above normal temperatures, dry weather, and strong south to southwest winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Elevated to near-critical fire weather conditions will continue through tomorrow evening. A cold front will bring much cooler temperatures and precipitation chances tomorrow night through Thursday. Light snow accumulations and strong northwest winds are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 1:26 AM MDT | High Wind Watch | UNR | Campbell, Crook, Weston | 12 hr |
Nearby
High Wind Warnings in South Dakota, 2022High Wind Warnings in Wyoming, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.